Alert archive / Kansas / Freeze Warnings in 2009
Freeze Warning 2, NWS Wichita, KS
NWS Wichita, KS issued this freeze warning at Oct 10, 2009, 3:10 PM CDT for 6 counties in Kansas. It took effect at Oct 10, 2009, 7:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2009, 3:10 PM CDT (20:10 UTC)
- In effect from
- Oct 10, 2009, 7:00 PM CDT
- Expired
- Oct 11, 2009, 4:01 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Chase County, KS, Harvey County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 102010 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT SAT OCT 10 2009 KSZ050>053-067-068-111000- /O.NEW.KICT.FZ.W.0002.091011T0000Z-091011T1500Z/ RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY- INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON 310 PM CDT SAT OCT 10 2009 ...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT SUNDAY. UNSEASONABLY COLD AIR WILL REMAIN OVER THE REGION TONIGHT...WITH SUB-FREEZING TEMPERATURES EXPANDING SLOWLY SOUTHWARD. OVERNIGHT AND EARLY MORNING TEMPERATURES ARE EXPECTED TO DROP BELOW 32 DEGREES FOR SEVERAL HOURS ACROSS THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ JAKUB
1 follow-up statement
000 WWUS73 KICT 110901 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 401 AM CDT SUN OCT 11 2009 ...FREEZE WARNING CANCELLED FOR PARTS OF CENTRAL AND SOUTH-CENTRAL KANSAS... KSZ050>053-067-068-111015- /O.CAN.KICT.FZ.W.0002.000000T0000Z-091011T1500Z/ RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY- INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON 401 AM CDT SUN OCT 11 2009 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FREEZE WARNING. WITH TEMPERATURES HOLDING NEARLY STEADY IN THE LOWER 30S IN MOST OF THE PREVIOUSLY WARNED AREAS...THE FREEZE WARNING HAS BEEN CANCELLED. $$ ES
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 10, 12:37 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 10, 12:37 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1237 PM CDT SAT OCT 10 2009 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS WILL CONTINUE TO AFFECT THE AREA THROUGH THE FORECAST VALID PERIOD. LOW LEVEL MOISTURE WITHIN AN UNSEASONABLY COLD AIRMASS AND ISENTROPIC LIFT THROUGH THE MID LEVELS WILL CONTINUE TO PROMOTE LOW CLOUDS AND CHANCES FOR LIGHT DRIZZLE OR FREEZING DRIZZLE...ESPECIALLY LATER TONIGHT THROUGH SUNDAY MORNING. THE RELATIVELY HIGHER PROBABILITIES FOR THE LIGHT PRECIP AND EVEN A PERIOD OF IFR CIGS WILL AFFECT PORTIONS OF CENTRAL KANSAS EARLY SUNDAY MORNING. SHALLOWER MOISTURE DEPTH ACROSS SOUTHEAST KANSAS SHOULD PRECLUDE MUCH IN THE WAY OF PRECIP AND GENERALLY HIGHER END MVFR CAT CIGS. KED && .PREV DISCUSSION... /ISSUED 651 AM CDT SAT OCT 10 2009/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING HEIGHTS THIS MORNING...AND THE POTENTIAL FOR DRIZZLE AND FOG OVERNIGHT AT THE RSL TAF SITE. LATEST RADAR LOOP/SURFACE ANALYSIS WAS SHOWING THE PRE-FRONTAL TROF PASSING THROUGH ICT WITH IFR CEILINGS (500-800FT) DEVELOPING BEHIND THIS TROF AT HUT AND NEWTON. THESE IFR CEILINGS SHOULD BE RATHER SHORTLIVED...DUE TO LACK OF LOW LEVEL COLD AIR ADVECTION BEHIND THE TROF. THE ICT TAF SITE MAY ALSO SEE THE IFR CEILINGS DURING THE NEXT HOUR OR SO WITH THE CEILINGS GRADUALLY RISING INTO THE VFR CATEGORY BY 16Z. AT THIS TIME...I AM NOT TOO KEEN ON THE DRIZZLE/FREEZING DRIZZLE POTENTIAL DUE TO LIMITED ISENTROPIC LIFT. OTHERWISE...SURFACE HIGH PRESSURE WILL DOMINATE THE REGION TODAY AND TONIGHT WITH NORTH WINDS AT 10 TO 15KTS. THIS SURFACE HIGH IS PROGGED TO DRIFT EAST INTO NORTHERN MISSOURI AND IOWA BY SUNDAY MORNING. THIS WILL ALLOW FOR EASTERLY FLOW TO PREVAIL WITH SOME AREAS OF DRIZZLE AND FOG POSSIBLE AT THE RSL TAF SITE AFTER 09Z...DUE TO GOOD UPSLOPE FLOW. COX PREV DISCUSSION... /ISSUED 350 AM CDT SAT OCT 10 2009/ SYNOPSIS... STRONG COLD FRONT SURGING SE TOWARD CNTRL KS EARLY THIS MORNING CLOSE TO SCHEDULE WITH BOUNDARY KNOCKING ON DOORS IN RUSSELL AT 3 AM CDT. THERMAL GRADIENT RAZOR SHARP WITH TEMPS IN MID 30S SE OF FRONT ACROSS CNTRL KS WHILE NW OF FRONT TEMPS HAVE PLUNGED INTO LWR 20S ACROSS SW NEBRASKA. SE PROGRESS OF COLD FRONT WILL BE PRIMARY FORECAST FOCUS TODAY AS TEMPS NO DOUBT HINGE ON ITS BEHAVIOR. TODAY: WITH VIGOROUS MID-UPR DECK TROF SURGING E OVER UPR MS VALLEY EARLY THIS MORNING BEGINNING TO LIFT OVER LAKE SUPERIOR STRONG COLD FRONT SHOULD DECELERATE CONSIDERABLY AS IT CROSSES KS THIS MORNING. THE BEHAVIOR AND EVOLUTION OF THE FRONT IS NOT AS CLEAR CUT AS PICTURED 4-5 HOURS AS NOW APPEARS THE BOUNDARY IS BEGINNING UNDERGO FRONTOLYSIS EVEN AS IT CROSSES CNTRL KS. AS RESULT MAGNITUDE OF COOLDOWN BEGINNING TO DECREASE & WITH FRONT LIKELY DISSIPATING BY EARLY AFTERNOON HAVE RAISED TEMPS OVER SE KS TO 55-60F WITH ONLY SLIGHT INCREASES ACROSS CNTRL & SC KS. SUFFICE IT TO SAY...THE DEGREE OF DIFFICULTY WITH THIS FORECAST IS INCREASING. TONIGHT: WITH STRONG HIGH PRESSURE CONTINUING TO SPREAD SE ACROSS THE NEBRASKA/KS BORDER LWR-DECK FLOW ASSUMES MORE NELY COMP THAT WILL INDUCE ELY UPSLOPE FLOW TO TARGET WRN PLAINS. AS SUCH EXPECT AREAS OF -FZDZ TO REDEVELOP IN WRN KS & SPREAD E TOWARD WRN CORRIDOR LATE TONIGHT. SUN & SUNDAY NIGHT: AN INTENSIFYING MID-UPR LOW WILL VENTURE E/SE ACROSS NRN ROCKIES THATLL INDUCE EQUALLY INTENSE SFC CYCLOGENESIS NEAR THE UT/CO BORDER SUN EVE. AS SUCH EXPECT LWR-DECK FLOW TO BECOME MORE S/SE & STRENGTHEN CONSIDERABLY. AS SUCH LOWS SUNDAY NIGHT MAY OCCUR IN THE EVE BEFORE STABLIZING & EVEN BEGIN TO RISE SLOWLY OVER SC & SE KS EARLY MON MORNING. WITH WARM MOIST ADVECTION ENSUING & INCREASING CONSIDERABLY HAVE OPTED TO INCREASE POPS OVER ALL AREAS TO 20-30% SUNDAY NIGHT. MON & MON NIGHT: THE INTENSIFYING MID-UPR LOW IS EXPECTED TO FILL & MOVE NE OVER THE NRN PLAINS. THE FEATURE WILL INDUCE A COLD FRONT TO SURGE SE ACROSS KICT COUNTRY MON AFTERNOON. WITH PARENT MID-UPR LOW CONTINUING TO WEAKEN AS IT CROSSES UPR MS VALLEY EXPECT THIS FRONT TO DECELERATE AS IT NEARS KS OK BORDER MON NIGHT. PRIMARY CHANGES TO THESE PERIODS WERE TO ASSIGN 20 TO 25% POPS TO ALL AREAS MON WITH SIMILAR POPS NOW ASSIGNED TO SRN 1/2 OF CWA MON NIGHT WHERE CLOSER TO DECELERATING...AND PERHAPS STALLING... FRONT. REST OF FORECAST KEPT INTACT FOR TIME BEING. AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CLEAR SKIES...LIGHT WINDS AND LOTS OF AVAILABLE GROUND MOISTURE... MAY LEAD TO SOME MVFR VISIBILITIES DUE TO FOG NEAR THE KHUT/KICT AND KCNU TAF SITES BETWEEN 09-12Z/SAT. A STRONG COLD FRONT WITH VIGOROUS COLD ADVECTION LOOKS TO MOVE SOUTH ACROSS THE FORECAST AREA DURING THE EARLY MORNING HOURS ON SAT. EXPECT THE FRONT TO REACH KRSL AND KSLN BY AROUND 08Z TO 10Z/SAT...REACHING KICT AND KHUT BY AROUND 12Z/SAT. THIS COLD ADVECTION WILL LEAD TO MVFR CEILINGS DEVELOPING AN HOUR OR TWO AFTER THE FRONTAL PASSAGE. WEAK LIFT OVER THE TOP OF THIS SHALLOW COLD AIR COULD ALSO LEAD TO SOME MVFR DRIZZLE AND POSSIBLY SOME FREEZING DRIZZLE NEAR THE KRSL AND KSLN TAF SITES BETWEEN 10-15Z/SAT AS TEMPS FALL TO NEAR FREEZING. SO WILL MENTION THIS FREEZING PRECIP CHANCE IN A TEMPO GROUP. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 38 34 48 43 / 10 10 20 30 HUTCHINSON 35 31 46 42 / 10 10 20 30 NEWTON 37 32 48 43 / 10 10 20 30 ELDORADO 40 34 50 44 / 10 10 10 30 WINFIELD-KWLD 43 36 50 45 / 10 10 10 30 RUSSELL 31 27 38 38 / 20 20 30 30 GREAT BEND 32 28 39 39 / 20 20 30 30 SALINA 34 29 43 40 / 20 10 20 30 MCPHERSON 35 31 45 41 / 10 10 20 30 COFFEYVILLE 54 38 56 46 / 0 10 10 20 CHANUTE 47 35 54 45 / 10 10 10 20 IOLA 44 35 54 45 / 10 10 10 20 PARSONS-KPPF 51 37 55 46 / 0 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 10, 9:48 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 948 AM CDT SAT OCT 10 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111500- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 948 AM CDT SAT OCT 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NEOSHO RIVER TODAY...FROM ERIE TO BELOW OSWEGO. PLEASE REFER TO THE LATEST FLOOD STATEMENT FOR DETAILS. AREAS OF LIGHT FREEZING DRIZZLE OR LIGHT SNOW MAY AFFECT PARTS OF CENTRAL KANSAS AS TEMPERATURES REMAIN AROUND THE FREEZING MARK. LITTLE IF ANY SNOW OR ICE ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AREAS OF LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN ARE POSSIBLE OVER PART OF CENTRAL KANSAS ALONG...AND NORTHWEST...OF A LINE FROM GREAT BEND TO SALINA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ES
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.